Nebraska, 2017

Flash Flooding and Hail in Nebraska, August 12, 2017

August 12, 2017 · NWS LBF · 14 events in 6 counties and zones

A stalled out frontal boundary, combined with an approaching upper level trough of low pressure, led to the development of thunderstorms during the late afternoon hours of August 12th. Thunderstorm activity became better organized as it moved southeast into the central Nebraska Sandhills and portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stalled out frontal boundary, combined with an approaching upper level trough of low pressure, led to the development of thunderstorms during the late afternoon hours of August 12th. Thunderstorm activity became better organized as it moved southeast into the central Nebraska Sandhills and portions of central Nebraska. Wind gusts estimated up to 100 MPH, along with very heavy rain and golf ball sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 12, 1:49 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 1:49 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
249 PM CDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM CDT Sat Aug 12 2017

The HRRR would seem to be the most rational model for the storm
activity late this afternoon and tonight. A blend of the Canadian,
nam and gfs was the basis for chance showers and thunderstorms
Sunday.

Storm activity late this afternoon and tonight could organize into 3
clusters off the Colo front range, Laramie range and Black
Hills/White river valley where a warm front will be located. A blend
of the HRRR and HRRR Exp models was the basis for the storm forecast
tonight. The RAP model was taking an atypical storm/propagation
southwest from Valentine to Imperial and was discarded for this
forecast.

POPs are limited to 70 percent as some models like the NAM show the
infamous "Lincoln County Split" sending storms through Southwest
Nebraska and North Central Nebraska north of Broken Bow. This would
produce little or no rain across Lincoln and Custer Counties.

Storm activity should exit the forecast area 12z-15z Sunday morning
but redevelopment is possible across Wrn and Ncntl Nebraska. This is
highly dependent on the tracks of the MCS's tonight. So, POPs Sunday
are limited to 30 percent. SPC is placing a slight risk for severe
storms across the Nebraska Panhandle for isolated storm development
during the afternoon. Winds aloft at 500mb should increase to 30-
40kt late in the afternoon.

Temperatures aloft are quite cold today and Sunday, less than 10C at
700mb, and when combined with 30 to 40 kt winds at 500mb and ample
moisture, SPC suggested very large hail west of highway 83 late this
afternoon and this evening. See the SPC day 1 outlook for additional
information.

South winds redevelop Sunday and this, presumably, will support
highs in the lower 80s with partly cloudy skies.

.LONG TERM...(Sunday night through Saturday)
Issued at 249 PM CDT Sat Aug 12 2017

The long term forecast period will be characterized by near to
slightly below temperatures and a chance for at least isolated
thunderstorms daily. By far the best chance for organized widespread
thunderstorm activity will be Tuesday evening, when a strong
shortwave trough will move east across the Dakotas and Nebraska. A
few severe storms will probably occur, but overall shear is rather
weak. The bigger threat may be areas of locally heavy rainfall.

Really little pattern chance seen this week...as west to northwest
flow materializes once again in the wake of Tuesday's shortwave. The
upper level high pressure and associated heat will remain well south
of our region in TX and LA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Aug 12 2017

Scattered to numerous showers and thunderstorms are expected to
develop late this afternoon through 12z Sunday. The HRRR was the
basis for the forecast which shows storms developing around 21z
across Wrn Nebraska which spread south and east tonight.

The SREF was the basis for the ceiling forecast which shows
MVFR/IFR cigs developing late tonight in the wake of the
thunderstorm activity. Depending on the depth of the cold pool
left in the wake of tonight's storm activity, MVFR cigs may
still be underway 18z Sunday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...Taylor
AVIATION...CDC
Hazardous weather outlook, Aug 12, 2:21 PM CST, 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
321 PM CDT Sat Aug 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
321 PM CDT Sat Aug 12 2017 /221 PM MDT Sat Aug 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered strong to severe thunderstorms are expected this
afternoon and evening. The area of concern is generally west of a
line from Springview to Rose to Broken Bow.

Wind damage and very large hail, 2 inches or larger in diameter,
are the primary hazards. An isolated tornado may form and this
would be most likely to occur late in the afternoon or early this
evening. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Sunday and Sunday night holds a risk for isolated strong to
severe thunderstorms across much of the area with the best
chances in the eastern Nebraska Panhandle and far southwest
Nebraska. Large hail and damaging winds are the main hazards.

Unsettled conditions continue Monday through Thursday with
thunderstorms forecast mainly in the afternoon and night.
However, the threat for strong or severe thunderstorms is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 12, 1:48 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
248 PM CDT SAT AUG 12 2017

NEZ005-008-122030-
Brown NE-Eastern Cherry NE-
248 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST
CENTRAL BROWN COUNTIES UNTIL 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Valentine National Wildlife Refuge, or 26 miles
west of Ainsworth, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnstown and Moon Lake.

This includes Highway 20 between mile markers 229 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4234 10044 4250 10047 4261 9999 4234 9992
TIME...MOT...LOC 1948Z 259DEG 16KT 4243 10036

CDC
Special weather statement, Aug 12, 2:17 PM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
317 PM CDT SAT AUG 12 2017

NEZ005-008-122100-
Brown NE-Eastern Cherry NE-
317 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WESTERN
BROWN COUNTIES UNTIL 400 PM CDT...

At 316 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Johnstown to near Elsmere.
Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Johnstown, Elsmere, Hofeld Lake, Raven, Antelope Peak,
Moon Lake, Willow Lake State Wildlife Management Area and Long Lake
State Wildlife Management Area.

This includes Highway 20 between mile markers 225 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4273 9990 4229 9979 4213 10020 4252 10038
TIME...MOT...LOC 2016Z 236DEG 19KT 4254 10021 4221 10016

CDC
Special weather statement, Aug 12, 2:33 PM CST, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
333 PM CDT SAT AUG 12 2017

NEZ025-122115-
Thomas NE-
333 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS COUNTY UNTIL
415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Thedford, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Natwick.

This includes the following highways...
 Highway 2 between mile markers 217 and 226.
 Highway 83 between mile markers 136 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4180 10054 4189 10060 4207 10028 4180 10028
TIME...MOT...LOC 2033Z 241DEG 13KT 4187 10051

CDC

The radar

The North Platte radar (KLNX), 26 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Thomas

When
August 12, 2:56 PM CST
Where
Thomas County, 3.72 mi NE of Halsey
Measured
1.25 in hail
Reported by
Public
Coordinates
41.930, -100.270

Hail, Blaine

When
August 12, 4:35 PM CST
Where
Blaine County, 6.7 mi SW of Dunning
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -100.210

Hail, Blaine

When
August 12, 5:00 PM CST
Where
Blaine County, 7.02 mi SE of Dunning
Measured
1.75 in hail
Reported by
Public
Coordinates
41.760, -100.010

Hail, Cherry

When
August 12, 5:40 PM CST
Where
Cherry County, 4.13 mi ENE of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -100.550

Hail, Custer

When
August 12, 5:53 PM CST
Where
Custer County, 2.08 mi SE of Anselmo
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.600, -99.840

Hail, Brown

When
August 12, 6:18 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.210, -100.020

Hail, Brown

When
August 12, 6:56 PM CST
Where
Brown County, 32.19 mi S of Ainsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.090, -99.950

Hail, Custer

When
August 12, 7:21 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Thunderstorm Wind, Custer

When
August 12, 7:21 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Trained spotter estimated 80 MPH wind gusts at this location.

Thunderstorm Wind, Custer

When
August 12, 7:21 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Emergency manager reports numerous damaged trees in Broken Bow.

Flash Flood, Custer

When
August 12, 8:00 PM CST
Where
Custer County, 0.22 mi NE of Broken Bow to 0.95 mi NNE of Broken Bow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.402, -99.647

Emergency manager reports several roads in Broken Bow covered with 6+ inches of water.

Thunderstorm Wind, Custer

When
August 12, 8:05 PM CST
Where
Custer County, 6.38 mi SW of Mason City
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.160, -99.380

A full center pivot irrigation system was flipped over south of Ansley. Time estimated from radar.

Flash Flood, Lincoln

When
August 12, 8:14 PM CST
Where
Lincoln County, 4.42 mi SSE of North Platte to 4.35 mi SSE of North Platte
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.090, -100.749

Trained spotter reports 3 to 4 inches of water running over State Farm Road, one mile east of highway 83.

Flash Flood, Custer

When
August 12, 8:25 PM CST
Where
Custer County, 0.52 mi E of Anselmo to 0.05 mi ESE of Anselmo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.620, -99.860

A trained spotter reported numerous roads and yards covered with water in Anselmo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711667, 711669, 711670, 711672, 711671, 711674, 718004, 718002, 718003, 718005, 718001, 718006, 718007, 718008.